Phenobarbitone poisoning


  • Statewide logo

    This guideline has been adapted for statewide use with the support of the Victorian Paediatric Clinical Network

  • See also:

    Key Points

    1. Clinical features of phenobarbitone poisoning are due to depression of the central nervous system and effect on the cardiovascular system.
    2. Onset of clinical features is usually within an hour of ingestion.
    3. Management of phenobarbitone poisoning is supportive.

    For 24 hour advice, contact Victorian Poisons Information Centre 131126

    Background

    Clinical features due to phenobarbitone ingestion are mainly due to central nervous system depression and effect on the cardiovascular system. Symptoms include lethargy, slurred speech, ataxia, hypotension and arrhythmias.
    Onset of symptoms is usually within an hour of ingestion and symptoms may be profound and prolonged.

    Serum phenobarbitone concentrations can be useful for confirming the ingestion but are not a reliable predictor of clinical course.  

    Patients requiring assessment

    All children with deliberate self-poisoning or significant (>5mg/kg OR >10mg/kg greater than the child’s normal therapeutic dose if on regular dose) accidental ingestion
    Any symptomatic child
    Acute ingestion of unknown quantity
    Any child where the developmental age is inconsistent with accidental poisoning as non-accidental poisoning should be considered.

    Risk Assessment

    History:

    Intentional overdose or accidental
    Dose:

    • Stated or likely dose taken
    • Presented as syrup or immediate-release tablets
    • If possible determine the exact name and tablet size.
    • Calculate the maximum possible dose per kg

    Co-ingestants e.g. paracetamol

    Examination:

    • CNS
      • Lethargy, slurred speech, ataxia, respiratory depression, coma. Large ingestions can mimic brain death.
    • CVS
      • Hypotension, Arrhythmias

    Always check for Medicalert bracelet in any unconscious patient, or any other signs of underlying medical condition (fingerprick marks etc.)

    Consider the possibility of co ingestions, either accidental or deliberate

    Investigations:

    ECG: (initially and repeat at 6 hours until normal).  

    Paracetamol concentration in all intentional overdoses

    If phenobarbitone serum concentrations performed:

    • >172-258 micromol/L – may be expected to cause toxic effects
    • >345-650 micromol/L – potential to be lethal

    Acute Management

    Patients Requiring Treatment

    • All symptomatic children
    • Acute ingestion of unknown quantity
    • Based on ingestion amount:
      • Phenobarbitone ingestion of >5mg/kg OR >10mg/kg greater than the child’s normal therapeutic dose if child is on maintenance phenobarbitone treatment

    Resuscitation

    Decontamination 

    • Multidose activated charcoal via NGT after intubation increases phenobarbitone elimination and may reduce length of coma in children with large ingestions, provided bowel sounds are present. Discuss with a toxicologist via the Poisons Information Centre 13 11 26.

    Mild symptoms (e.g. ataxia, blurred vision)

    • Observe 6 hours
    • Discharge once symptom-free

    Moderate-to-severe or persistent symptoms after 6 hours of observation (e.g. Depressed conscious state or cardiac arrhythmias)

    • Admit for observation and supportive management
    • Phenobarbitone serum concentration at 6 hours if ongoing symptoms
      • If drug concentration increasing or above therapeutic range, admit for ongoing observation and serial drug concentration monitoring in consultation with toxicologist
    • Discussion with toxicologist
    • Discussion with paediatric intensive care team if severe symptoms

    When to admit/consult local paediatric team, or who/when to phone:

    Admission should be considered for all children with an intentional overdose or in children with persisting symptoms after 6 hours observation.

    Consult Contact Victorian Poisons Information Centre 131126 for advice

    When to consider transfer to a tertiary centre:

    Children with severe symptoms and/or the potential to require intensive care review.

    For emergency advice and paediatric or neonatal ICU transfers, call the Paediatric Infant Perinatal Emergency Retrieval (PIPER) Service: 1300 137 650.

    Discharge Criteria:

    Normal GCS
    Normal ECG
    Period of observation as above
    For deliberate ingestion a risk assessment should indicate that the child is at low risk of further self-harm in the discharge setting

    Discharge information and follow-up:

    Poisoning prevention for children Parent information

    Victorian Poisons Information Centre: 13 11 26 www.austin.org.au/poisons

    Intentional self-harm: Referral to local mental health services e.g. Orygen Youth Health: 1800 888 320 

    Recreational poisoning: Referral to YoDAA, Victoria's Youth Drug and Alcohol Advice service: 1800 458 685

    Last Updated December 2017